Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2020, 12:32 PM CDT for Val Verde County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2020, 12:32 PM CDT (17:32 UTC)
- Expired
- Apr 3, 2020, 1:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 1:00 PM CDT | HAIL 1.25 | 1 Nne Rough Canyon Recr, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
991 WUUS54 KEWX 031732 SVREWX TXC465-031830- /O.NEW.KEWX.SV.W.0041.200403T1732Z-200403T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 1232 PM CDT Fri Apr 3 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... East central Val Verde County in south central Texas... * Until 130 PM CDT. * At 1232 PM CDT, a severe thunderstorm was located near Governors Landing, or 11 miles southeast of Comstock, moving northeast at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Devils Shores, Rough Canyon Recreation Area, Spur 406 Campground and Salem Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2949 10110 2958 10113 2976 10073 2956 10073 TIME...MOT...LOC 1732Z 247DEG 21KT 2957 10105 HAIL...1.25IN WIND...<50MPH $$ BMW
2 follow-up statements
058
WWUS54 KEWX 031749
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1249 PM CDT Fri Apr 3 2020
TXC465-031830-
/O.CON.KEWX.SV.W.0041.000000T0000Z-200403T1830Z/
Val Verde TX-
1249 PM CDT Fri Apr 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL VAL VERDE COUNTY...
At 1249 PM CDT, a severe thunderstorm was located near Long Point, or
14 miles southeast of Comstock, moving east at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Devils Shores, Spur 406 Campground and Rough Canyon Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2950 10103 2960 10106 2976 10073 2956 10073
TIME...MOT...LOC 1749Z 260DEG 17KT 2957 10096
HAIL...1.75IN
WIND...<50MPH
$$
BMW250 WWUS54 KEWX 031816 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 116 PM CDT Fri Apr 3 2020 TXC465-031830- /O.CON.KEWX.SV.W.0041.000000T0000Z-200403T1830Z/ Val Verde TX- 116 PM CDT Fri Apr 3 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR EAST CENTRAL VAL VERDE COUNTY... At 115 PM CDT, a severe thunderstorm was located 11 miles northeast of Long Point, or 15 miles north of Del Rio, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of east central Val Verde County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2952 10094 2957 10094 2962 10073 2956 10073 TIME...MOT...LOC 1815Z 267DEG 18KT 2958 10080 HAIL...1.25IN WIND...<50MPH $$ BMW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:27 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 3, 12:27 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1227 PM CDT Fri Apr 3 2020 .AVIATION... Thunderstorm activity picking up for surrounding areas of DRT, expect this activity to continue and spread eastward to I-35 sites over the next couple hours. Tempo TSRA in till 22Z for all TAF sites. MVFR/IFR ceiling anticipated to persist the entire forecast period. The front has begun to slow its southward progression but a northerly wind shift at all sites is expected this evening. Lingering rain showers will hang around for the overnight hours. Precip remains in the forecast till tomorrow morning. && .PREV DISCUSSION... /ISSUED 632 AM CDT Fri Apr 3 2020/ AVIATION... A mix of LIFR and IFR conditions will occur through the morning hours across most of South Central in low stratus, BR, and -DZ. In addition, isolated SHRAs are also possible. These conditions will hold through mid morning, with gradual improving of ceilings and visibility, outside of developing convection, into the MVFR category around 18Z. Scattered showers are expected to develop 15Z-18Z between SAT and DRT, then become more numerous and widespread across South Central Texas during the afternoon ahead of a cold front. Scattered storms could be severe, with wind gusts in excess of 50KT and hail possible. We have sided toward the faster hi resolution guidance with respect to the frontal timing, arriving into AUS/DRT around 20Z-22Z and SAT/SSF around 22Z-23Z. Mesoscale influences from cold pooling associated with convection could result in even a slightly faster timing. PREV DISCUSSION... /ISSUED 359 AM CDT Fri Apr 3 2020/ SHORT TERM (Today through Saturday)... Early this morning a shallow, yet strong cold front was moving south out of the Panhandle and Oklahoma and into West Central and North Texas. A very moist airmass is in place across South Central Texas. Areas of drizzle and fog have developed along with a few weak showers. Despite the shallow nature of the front, and main northern stream trough lifting northeast, the density of the airmass will allow the cold front to sweep through the region this afternoon and evening, potentially aided by meso-scale influences from cold pooling associated with increasing coverage of convection expected along the front across our CWA. We have sided toward the faster HREF, CONSShort, and 3KM NAM solutions. With that said, several high resolution models are indicating an increase in showers developing mid to late morning between San Antonio and Del Rio, potentially with a few thunderstorms embedded. Erosion of the cap is indicated by both GFS and NAM12 Bufr soundings midday, just as the front is beginning to enter the far northern Hill Country. We expect an increase in thunderstorm development through the afternoon across the CWA. MLCAPE values in excess of 2000J/kg and deep layer shear values of around 50KT will support a severe threat. Given the steep elevated lapse rates large hail will be possible ahead of and just behind the front by early afternoon across northern areas of the CWA, especially the Hill Country and southwest Edwards Plateau. A damaging straight-line wind and large hail threat will also be possible should convection organize near and south of the front, across southern and southwest areas of the CWA, as indicated by several HREF members, during peak heating this afternoon into the early evening. Will have to watch for the potential for the cold front to undercut convection. But bouyancy aloft should support continued convection and hail threat behind the front. SPC has placed much of the CWA in a Slight Risk for severe storms today. In addition, a locally heavy rainfall threat is possible, which could lead to flash flooding. Precipitable water values are forecast to be near the 99th CFSR climatological percentile. The most susceptible areas for flash flooding, should the locally heavy rainfall occur there, will be through portions of the Hill Country and Central Texas where recent rainfall over the past few weeks has erased drought conditions and left the area near saturation. WPC has placed much of the CWA in a Marginal Risk of rainfall exceeding flash flood guidance. On average 1/2-1 1/2 inches of rainfall are expected today and this evening, however isolated pockets near 3 inches are entirely possible. Sharply falling temperatures are expected this afternoon and evening behind the front There is some uncertainty on whether a lull in post- frontal convection take places late tonight. But almost all guidance does suggest an increase in elevated convection beginning pre-dawn Saturday morning near the Rio Grande and expanding northeast through much of the CWA through the morning and afternoon. Elevated lapse rates of near 7 degC/km will continue a thunder threat through the day on Saturday. Some additional heavier pockets of rainfall are also possible. Much colder on Saturday, with highs only in the 50s to low 60s for much of the region. LONG TERM (Saturday Night through Thursday)... The cold front will be stalled near or south of our southern border Saturday night. Rain chances will decrease Saturday night from north to south. The atmosphere will be wrung out and rain totals will be mainly a tenth of an inch or less. The frontal boundary will dissipate over South Texas Sunday and the low level flow will become easterly to southeasterly across our CWA. There may be sufficient lift across this decaying boundary to produce showers and isolated thunderstorms Sunday and Monday. Monday night and Tuesday an upper level shortwave trough will move through the southwesterly flow pattern while the dryline moves in from West Texas. This interaction will keep rain chances in the forecast for our CWA. The best chances during this timeframe will be Monday night when the dryline moves into the area. An upper level low will move through the southwestern US Wednesday and Thursday keeping the flow over Texas from the southwest. As this feature moves to the east we will continue to have chances for showers and thunderstorms. The better chances will be during the day Thursday as the upper low crosses NM and a cold front drops down from North Texas. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 45 54 54 71 65 / 40 70 40 50 50 Austin Bergstrom Intl Airport 46 54 54 72 64 / 50 70 40 40 40 New Braunfels Muni Airport 49 55 55 71 64 / 60 80 40 40 40 Burnet Muni Airport 43 51 51 68 62 / 40 70 30 40 40 Del Rio Intl Airport 55 60 58 75 66 / 60 70 20 50 40 Georgetown Muni Airport 44 52 52 70 63 / 40 70 40 40 50 Hondo Muni Airport 50 58 56 74 64 / 60 80 30 50 40 San Marcos Muni Airport 47 54 54 72 64 / 60 70 40 40 40 La Grange - Fayette Regional 49 56 56 76 66 / 80 80 40 40 40 San Antonio Intl Airport 50 58 56 72 66 / 60 80 40 50 40 Stinson Muni Airport 51 59 57 73 67 / 60 80 30 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...Hampshire Decision Support...BMW
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 413 AM CDT Fri Apr 3 2020 TXZ171>173-183>194-202>209-217>225-228-040915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 413 AM CDT Fri Apr 3 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected across South Central Texas this afternoon and evening. A few storms could become severe, producing large hail and damaging winds gusts. In addition, some pockets of heavy rainfall are possible, which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional showers and storms are possible on Saturday. Some pockets of heavier rainfall could occur Saturday, leading to flash flooding. The wet and unstable weather pattern continues into next week, thus the potential for localized flooding may continue. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any reports of severe weather and flooding to the National Weather Service.
In the hours before
Special weather statement, Apr 3, 11:43 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1143 AM CDT Fri Apr 3 2020
TXZ183-031745-
Val Verde TX-
1143 AM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
1245 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 9 miles southwest of Comstock, moving northeast at 15
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Comstock, Box Canyon, Amistad Acres, Devils Shores, Pafford Crossing
and Devils River State Nat Area Big Satan.
LAT...LON 2964 10130 2981 10106 2960 10091 2952 10118
2953 10126 2957 10124 2962 10125 2963 10126
2962 10128 2958 10128 2958 10131 2961 10131
TIME...MOT...LOC 1643Z 238DEG 14KT 2956 10123
BMWSpecial weather statement, Apr 3, 12:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 PM CDT Fri Apr 3 2020
TXZ202-217-031815-
Maverick TX-Kinney TX-
1213 PM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND
NORTHWESTERN MAVERICK COUNTIES UNTIL 115 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quemado, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Spofford, Quemado, Anacacho, Radar Base, Normandy, Darling and
Laughlin AFB Aux Field.
LAT...LON 2883 10057 2885 10057 2888 10060 2889 10059
2890 10060 2890 10063 2892 10064 2892 10063
2895 10065 2900 10065 2909 10067 2916 10059
2929 10030 2906 10017 2883 10055
TIME...MOT...LOC 1713Z 234DEG 22KT 2896 10058
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:43 AM CDT | Special Weather Statement | EWX | Val Verde | 62 min |
| Apr 3, 12:13 PM CDT | Special Weather Statement | EWX | Kinney | 62 min |
| Apr 3, 12:59 PM CDT | Special Weather Statement | EWX | Edwards | 46 min |
| Apr 3, 1:00 PM CDT | Special Weather Statement | EWX | Val Verde | 45 min |
| Apr 3, 1:06 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 54 min |
| Apr 3, 1:12 PM CDT | Special Weather Statement | EWX | Kinney | 63 min |
| Apr 3, 1:13 PM CDT | Special Weather Statement | EWX | Val Verde | 62 min |
| Apr 3, 1:17 PM CDT | Special Weather Statement | EWX | Zavala | 58 min |
| Apr 3, 1:18 PM CDT | Special Weather Statement | EWX | Maverick | 57 min |
| Apr 3, 1:26 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 52 min |
| Apr 3, 1:44 PM CDT | Flash Flood Watch | EWX | Bandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 12 more | 7 hr |
| Apr 3, 1:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| Apr 3, 2:35 PM CDT | Areal Flood Advisory | EWX | Gillespie, Llano | 3 hr |
| Apr 3, 3:08 PM CDT | Flash Flood Warning | EWX | Blanco, Gillespie, Kendall | 3 hr |
| Apr 3, 3:13 PM CDT | Special Weather Statement | EWX | Bastrop | 62 min |
| Apr 3, 3:25 PM CDT | Special Weather Statement | EWX | Frio | 50 min |
| Apr 3, 3:36 PM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 3 hr |
| Apr 3, 3:43 PM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Real | 3 hr |
| Apr 3, 4:17 PM CDT | Special Weather Statement | EWX | Caldwell | 43 min |
| Apr 3, 4:25 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Guadalupe, Hays, Travis | 33 min |
| Apr 3, 4:30 PM CDT | Flash Flood Warning | EWX | Hays, Travis | 3 hr |
| Apr 3, 4:55 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell | 3 hr |
| Apr 3, 5:17 PM CDT | Special Weather Statement | EWX | Dimmit | 58 min |
| Apr 3, 5:28 PM CDT | Special Weather Statement | EWX | Gonzales | 47 min |
| Apr 3, 5:36 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 18 min |
| Apr 3, 6:11 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.